Alert archive / Texas / Beach Hazards Statements in 2019
Beach Hazards Statement 1, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at Apr 12, 2019, 9:54 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2019, 9:54 AM CDT (14:54 UTC)
- Expired
- Apr 13, 2019, 7:00 PM CDT
- In force
- 33 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 2.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -397 J/kg
- Mixed-layer LCL
- 1468 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
196 WHUS44 KHGX 121454 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 954 AM CDT Fri Apr 12 2019 ...High Risk of Rip Currents... ...Minor Coastal Flooding Possible Saturday... .The risk of strong rip currents will persist through Saturday. Swim near a lifeguard and stay away from rocks, piers and jetties where they are particularly strong. In addition, with increasing winds and seas, water levels will become 1 to 2 feet above normal on Saturday. Near times of high tide, minor overwash of low lying coastal roads will be a possibility. This includes portions of the Bolivar Peninsula, Blue Water Highway and Surfside. TXZ436>438-140000- /O.NEW.KHGX.BH.S.0001.190412T1454Z-190414T0000Z/ Brazoria Islands-Galveston Island and Bolivar Peninsula- Matagorda Islands- 954 AM CDT Fri Apr 12 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... The National Weather Service in Houston/Galveston has issued a Beach Hazards Statement for a high risk of rip currents, elevated surf and above normal water levels. It is in effect through Saturday evening. * HAZARDS...Strong rip currents, elevated surf, minor coastal flooding. * TIMING...through Saturday. * LOCATION...Gulf facing shoreline along the upper Texas coast. * POTENTIAL IMPACTS...Rip currents can become life threatening to anyone entering the surf and can even sweep the strongest swimmer out to sea. Minor coastal flooding on Saturday could make travel difficult along low lying coastal roads, particularly between Surfside and the Bolivar Peninsula. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins... jetties and piers. Heed the advice of lifeguards...beach patrol... flags and signs. Swim near a lifeguard. && $$
2 follow-up statements
171 WHUS44 KHGX 130939 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 439 AM CDT Sat Apr 13 2019 ...High Risk of Rip Currents... ...Minor Coastal Flooding Possible... .The risk of strong rip currents will persist through the day. Swim near a lifeguard and stay away from rocks, piers and jetties where they are particularly strong. In addition, with increasing winds and seas, water levels will become 1 to 2 feet above normal. Near times of high tide, minor overwash of low lying coastal roads may occur. This includes portions of the Bolivar Peninsula, Blue Water Highway and Surfside. TXZ436>438-140000- /O.CON.KHGX.BH.S.0001.000000T0000Z-190414T0000Z/ Brazoria Islands-Galveston Island and Bolivar Peninsula- Matagorda Islands- 439 AM CDT Sat Apr 13 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * HAZARDS...Strong rip currents, elevated surf and minor coastal flooding. * TIMING...through today. * LOCATION...Gulf facing shorelines along the upper Texas coast. * POTENTIAL IMPACTS...Rip currents can become life threatening to anyone entering the surf and can even sweep the strongest swimmer out to sea. Minor coastal flooding on Saturday could make travel difficult along low lying coastal roads, particularly between Surfside and the Bolivar Peninsula. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins... jetties and piers. Heed the advice of lifeguards...beach patrol... flags and signs. Swim near a lifeguard. && $$
410 WHUS44 KHGX 131517 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 1017 AM CDT Sat Apr 13 2019 ...High Risk of Rip Currents... ...Minor Coastal Flooding Possible... .The risk of strong rip currents will persist through the day. Swim near a lifeguard and stay away from rocks, piers and jetties where they are particularly strong. In addition, with increasing winds and seas, water levels will become 1 to 2 feet above normal. Near times of high tide, minor overwash of low lying coastal roads may occur. This includes portions of the Bolivar Peninsula, Blue Water Highway and Surfside. TXZ436>438-132330- /O.CON.KHGX.BH.S.0001.000000T0000Z-190414T0000Z/ Brazoria Islands-Galveston Island and Bolivar Peninsula- Matagorda Islands- 1017 AM CDT Sat Apr 13 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * HAZARDS...Strong rip currents, elevated surf and minor coastal flooding. * TIMING...through today. * LOCATION...Gulf facing shorelines along the upper Texas coast. * POTENTIAL IMPACTS...Rip currents can become life threatening to anyone entering the surf and can even sweep the strongest swimmer out to sea. Minor coastal flooding on Saturday could make travel difficult along low lying coastal roads, particularly between Surfside and the Bolivar Peninsula. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins... jetties and piers. Heed the advice of lifeguards...beach patrol... flags and signs. Swim near a lifeguard. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Apr 12, 7:34 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Apr 12, 7:34 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 734 AM CDT Fri Apr 12 2019 .AVIATION... The cold front has worked its way just off the coast at sunrise with thick cirrus and northeasterly surface winds in its wake. VFR through the day as cirrus streams across within the mid layer southwesterly flow. Low level winds will veer more easterly through the early afternoon and stick to a more southeasterly direction by sunset. Afternoon SCT-BKN VFR ceilings will begin to develop and then lower into MVFR from the late afternoon through early evening hours. Higher source of moisture from the Gulf will surge onshore tonight and proceed to lower more southern terminal ceilings down into IFR shortly after midnight...further inland around midnight Saturday. As the lower few thousand feet saturate up underneath a mid-level inversion... frictional streamer showers will begin to pass over tonight and will likely increase in frequency Saturday morning. There will be increasing chances for the development of thunderstorms during the late Saturday morning hours. 31 && .PREV DISCUSSION... /ISSUED 413 AM CDT Fri Apr 12 2019/ DISCUSSION... Cold front has made it to the coast with north to northeast winds now across the entire area. Temperatures are currently in the 50s inland and in the 60s near/along the coast. Mostly cloudy to cloudy skies could become partly cloudy for a little bit today as temperatures warm into a mid/upper 70s to lower 80s range and winds come back around to the east as the front begins to work its way back inland as a warm front. Rain chances begin to increase tonight as moisture levels and instability begin to rise while the next storm system approaches the state from the west. This system moves across the state on Saturday and bring our area its best rain chances. SPC's Day 2 Outlook has Southeast Texas severe risk areas ranging from marginal across our western counties to enhanced across our far northeast counties. While parts of our area are at risk for some strong/severe storms, models are generally showing the greatest risk just off to our northeast where SPC's moderate risk is found. Once we get this system through the area on Saturday, a drier and cooler pattern can be expected beginning Saturday night and continuing through Monday as surface high pressure builds into the state and then moves off to the east. This will allow for an onshore flow to return to the area on Monday and strengthen as we head on into Tuesday and Wednesday as the next storm system organizes off to our northwest. The area's next best rain chances look to be setting up Tuesday night and Wednesday. 42 MARINE... Long period swell has kept seas up under very weak winds. Swell is forecast to subside with seas and their associated period falling through the day. A near coastal morning cold front will turn nearshore winds north-northeast with more variable early day offshore winds backing around to a easterly direction by mid day. Rio Grande Valley lowering pressures will strengthen and back winds more southerly over 3 to 4 foot significant wave heights this afternoon. Southeasterly winds will reach Caution levels this evening...Gulf Advisory winds early Saturday. The development, approach and northeastern passage of a Southern Plains upper trough and eastern Texas surface low will increase Saturday's shower and storm chances. Winds along the backside of this system will veer around to the northwest overnight Sunday morning...this offshore flow will strengthen back to Advisory levels Sunday. As high pressure travels from the Valley Sunday afternoon to southeastern Louisiana Monday morning there will be a quick transition back to onshore flow by sunrise Monday. While probabilities of dense sea fog are low, rip currents and higher coastal water levels will occur in the coming days. Recent long period swell and near term strong onshore winds will increase the threat for stronger late week rips. Saturday morning's high astronomical tide of 2 feet and greater than a foot surge above these tides will produce 3.5 feet (above MLLW) coastal water levels. The combination of this recent higher swell and today's moderate east to southeast fetch will push Gulf-facing water levels up to levels that will create coastal wash over along the lower areas of Highway 87 along the Bolivar Peninsula. 31 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 80 66 78 48 69 / 10 60 80 10 0 Houston (IAH) 79 70 81 51 71 / 20 40 60 10 0 Galveston (GLS) 75 71 78 54 69 / 20 30 40 10 0 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...42 Aviation/Marine...31
Hazardous weather outlook, Apr 12, 4:25 AM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 425 AM CDT Fri Apr 12 2019 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-300-313-335>338-436>438-131200- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Colorado-Fort Bend-Galveston Bay- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Bay-Matagorda Islands- Montgomery-Northern Liberty-Polk-San Jacinto-Southern Liberty- Trinity-Walker-Waller-Washington- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- Wharton- 425 AM CDT Fri Apr 12 2019 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight No hazardous weather is anticipated at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A storm system will move through the area on Saturday. Showers and thunderstorms can be expected mainly in the morning through early afternoon hours, and some of the thunderstorms could become strong or severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible on Saturday.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 8:29 PM CDT | Small Craft Advisory for Hazardous Seas | HGX | 7 hr | |
| Apr 12, 3:51 PM CDT | Small Craft Advisory | HGX | 48 hr |
Nearby
Beach Hazards Statements in Texas, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.